|Neuropathy - ?
Aug 14, 2001
Dear Dr. Frascino, I am 33 y.o. female, HIV+ for a number of years, not on medication, good blood counts, but have a recurring problem with this stabbing pain in my joints / bones. Mainly arms and legs. My old doctor said that I had peripheral neuropathy but the new one says that it's not neuropathy at all. Basically, I don't care what really is causing it, all I want is to know how to make this pain go away. Also, it comes and goes, sometimes I don't have it for weeks and then suddenly it's back and it has this short 'stabbing' character that makes me even stop breathing for a moment. My new doctor looked at my feet and said it was not neuropathy but, perhaps, something - in the nerves. Are there any tests / more checks I could possibly ask for? My VL is 7,000 (the highest to date so far, probably due to herpes outbreak at the time of testing), CD4 count 540 (previously in the 800s). I also had a mild case of anemia, which is now gone and my Hb levels are within the norm (13,0). Also, was my old doctor wrong diagnosing me with neuropathy or it could go away just like that? Like, for example, my fatigue syndrom disappeared suddenly without any medication / effort on my part? What else may be causing this nasty pain and what can I do to make sure I have the correct diagnosis and, possibly, treatment? Many thanks in advance.
Response from Dr. Frascino
So your "old doctor" advised you had peripheral neuropathy? Just how "old" was he? I'm inclined to agree with your new (?young) doctor. Peripheral neuropathy is characterized by pain and numbness in the toes and feet, which can progress to the ankles, calves, fingers, and hands. We refer to this as "stocking-glove" distribution. It does not involve the "arms or legs," but rather the feet and hands. It also does not tend to come and go like the symptoms you are describing. Nor does it have the "stabbing" character that makes you stop breathing for a moment. Certainly you seem to have a different condition entirely. If your "new" HIV specialist can't determine the cause, he might refer you to the appropriate sub-specialist for further evaluation, most likely an HIV-knowledgeable neurologist. From the information you provided, there are several possible causes, but rather than discuss these in detail, it would be best to be seen by the specialist who can examine you, run the appropriate tests, make the correct diagnosis (not peripheral neuropathy), and begin you on proper treatment.
Regarding your anemia, was the cause of that ever determined? If not, better keep an eye on your hemoglobin. You are in the low-normal range, and if you've been anemic before and the cause wasn't determined, it may well happen again. Your "fatigue syndrome" most likely disappeared because it was related to your anemia. As that got better, the anemia-related symptoms of fatigue also resolved.
Hope this helps get you and your new (young) doctor on the right track.
Am I likely to be indected.?
cause of anemia and fatigue
- What Is The Chance Of Getting Herpes From Drinking From The Same Cup?
- What Is The Best Over The Counter Medicine For Chlamydia?
- What Do Genital Warts Look Like When They First Appear?
- What Can Cause Herpes False Positive?
- Time Frame After Contracting Herpes Before It Shows Up On An Std Test
- Percentage Of Teens With Herpes
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.